Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 79, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 16, 2003, 5:25 PM EDT for Bamberg County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 5:25 PM EDT (21:25 UTC)
- Expired
- May 16, 2003, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Bamberg County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
461
WUUS52 KCAE 162125
SVRCAE
SCC009-162200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT.
* AT 524 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN OLAR
AND EHRHARDT...MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EHRHARDT.
RIVERS BRIDGE STATE PARK.
THIS STORM WILL PRODUCE LARGE HAIL AND STRONG DAMGING WINDS.
LAT...LON 3335 8114 3322 8129 3293 8099 3311 8078What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:21 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 16, 2:21 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT FRI MAY 16 2003 THE SURFACE TROUGH THAT CURRENTLY EXTENDS THROUGH THE FORECAST AREA AND THE OUTFLOW BOUNDARY FROM THIS MORNING/S THUNDERSTORMS ARE HELPING TO CAUSE THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY AND FAVORABLE WET-BULB ZERO HEIGHTS SUPPORT A POSSIBILITY OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE APPROACHING BACKDOOR FRONT AND H5 SHORTWAVE TROUGH LATE SUPPORT KEEPING POPS OVERNIGHT. CHANCE POPS MAY BE HIGH ENOUGH BECAUSE BOTH THE ETA AND GFS FORECAST RISING H5 HEIGHTS AND BECAUSE OF THE DIURNAL TIMING. EXPECT LITTLE UPPER-LEVEL SUPPORT SATURDAY THROUGH SUNDAY. BOTH THE ETA AND GFS SHOW THE H5 LOW CURRENTLY OVER OKLAHOMA SLOWING AND SINKING SOUTHWARD BEFORE REACHING THE FORECAST AREA. H5 RIDGING APPEARS TO DOMINATE HERE. HOWEVER...ISENTROPIC LIFT OR THE WEDGE FRONT IN THE AREA SHOULD CAUSE SCATTERED SHOWERS OR THUNDERSTORMS. PLAN TO CUT THE GUIDANCE HIGH TEMPERATURES BECAUSE OF WEDGING. ALSO PLAN TO LEAN TOWARD THE LOWER GUIDANCE POPS SATURDAY THROUGH SUNDAY NIGHT BECAUSE H85 WARM ADVECTION APPEARS WEAK AND BECAUSE OF THE H5 RIDGING. EXTENDED...PLAN TO FORECAST CHANCE POPS THROUGH THE PERIOD. THE GFS SHOWS A CONTINUED WEDGE PATTERN EARLY THEN A COLD FRONT MOVING INTO THE AREA WEDNESDAY AND STALLING. WILL CONTINUE THE SAME TEMPERATURE FORECAST WHICH IS BELOW THE ENSEMBLE MEAN EARLY BECAUSE OF THE WEDGE PATTERN...AND NEAR THE MEAN THE REST OF THE PERIOD. FCSTID = 5 CAE 68 79 67 76 / 40 50 40 50 AGS 67 83 66 79 / 40 50 40 50 SSC 67 79 65 75 / 40 50 40 50 OGB 68 81 67 77 / 40 50 40 50 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 16, 7:58 AM EDT, 9 hours 27 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161200- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT FRI MAY 16 2003 CORRECTED FOR DATE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... PATCHY DENSE FOG EARLY THIS MORNING OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, May 16, 1:57 PM EDT, 3 hours 28 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-161957- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 157 PM EDT FRI MAY 16 2003 STRONG THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL SAVANNAH RIVER AREA SOUTH AND EAST OF AUGUSTA...ACROSS AIKEN...LEXINGTON ...BAMBERG AND ORANGEBURG COUNTIES. THE STORMS ARE MOVING TO THE NORTHEAST AT 15 MPH. THE STRONGER STORMS MAY PRODUCE HAIL TO ONE HALF INCH AND WIND GUST TO 40 MPH.
Special weather statement, May 16, 2:41 PM EDT, 2 hours 44 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-162041- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 241 PM EDT FRI MAY 16 2003 SCATTERED THUNDERSTORMS WERE LOCATED EAST OF A LINE FROM AUGUSTA TO LEXINGTON. THE STORMS WERE MOVING TO THE NORTHEAST AT 15 MILES PER HOUR. THE STRONGER STORMS WILL PRODUCE HAIL ONE HALF OF AN INCH OR LESS...WINDS TO 45 MILES PER HOUR...RAINFALL AMOUNTS NEAR ONE INCH AS THEY PASS. THE STORMS WILL BE MOVING INTO CALHOUN...RICHLAND...KERSHAW ...FAIRFIELD...CLARENDON AND SUMTER COUNTIES BETWEEN 3 PM AND 4 PM.
Special weather statement, May 16, 3:29 PM EDT, 1 hour 56 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-162129- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 329 PM EDT FRI MAY 16 2003 STRONG THUNDERSTORMS WILL CONTINUE THROUGH 6 PM ACROSS THE AREA...GENERALLY EAST OF A AUGUSTA TO LEXINGTON LINE. THE STRONGER STORMS WILL PRODUCE HAIL TO ONE HALF INCH...WIND GUSTS TO 45 MILES PER HOUR AND RAINFALL AMOUNTS AROUND 1 INCH IN AN HOUR AS THEY MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. THE STORMS WILL BE MOVING INTO SOUTHERN KERSHAW...SUMTER...LEE AND CLARENDON COUNTIES BETWEEN 330 PM AND 5 PM.
Local storm report, May 16, 4:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
459 PM EDT FRI MAY 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
446 PM 3 ESE BRANCHVILLE SC .75 INCH HAIL
05/16/03 ORANGEBURG ORANGEBURG EMA REPORTED
DIME-SIZE HAIL NEAR
BRANCHVILLE.
RJLLocal storm report, May 16, 5:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
502 PM EDT FRI MAY 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
434 PM COLUMBIA SC .75 INCH HAIL
05/16/03 RICHLAND PUBLIC REPORT OF
DIME-SIZE HAIL ON TAYLOR
STREET IN DOWNTOWN
COLUMBIA.
RJLSpecial weather statement, May 16, 5:15 PM EDT, 10 minutes before
SCZ035-036-041-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 515 PM EDT FRI MAY 16 2003 ...STRONG THUNDERSTORMS SOUTH OF ORANGEBURG UNTIL 7 PM... AN AREA OF STRONG THUNDERSTORMS COVERED BARNWELL...BAMBERG AND ORANGEBURG COUNTIES. THE STRONGEST STORMS WERE LOCATED ON SOUTH CAROLINA HIGHWAY 64 BETWEEN BARNWELL...OLAR AND EHRHARDT. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH...HAIL ONE HALF INCH OR LESS AND VERY HEAVY RAINFALL. THESE STORMS WILL BE IN THE AREA UNTIL 7 MPH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO AND TV STATIONS FOR LATER INFORMATION. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 47 min |
| May 15, 9:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 47 min |
| May 16, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 48 min |
| May 16, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 30 min |
| May 16, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.